Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 12, 2021Pratt County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 12, 2021, 4:17 AM CST for Pratt County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2021, 4:17 AM CST (10:17 UTC)
Expired
Mar 12, 2021, 5:00 AM CST
In force
43 min
Issued by
NWS Dodge City, KS

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 4:55 AM CSTTSTM WND GST 652 Wsw Preston, KSMESONET STATION UP393 2.2 W PRESTON (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS83 KDDC 121017
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
417 AM CST Fri Mar 12 2021
 
KSZ066-079>081-121100-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
417 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHERN
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHERN PRATT COUNTIES UNTIL 500
AM CST...

At 417 AM CST, Doppler radar was tracking a strong thunderstorm near
Trousdale, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Iuka, Preston, Byers, Hopewell, Neola, Trousdale, Zenith and
Fellsburg.

LAT...LON 3763 9913 3780 9918 3798 9847 3783 9847
      3782 9846 3769 9846
TIME...MOT...LOC 1017Z 256DEG 39KT 3773 9907 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 12, 4:10 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 12, 4:10 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
410 AM CST Fri Mar 12 2021

...Updated short and long term discussion...

.SHORT TERM...(Today and tonight)
Issued at 409 AM CST Fri Mar 12 2021

Latest Scattered showers and thunderstorms have developed in
response to low level warm advection over far southwest Kansas
early this morning. The thunderstorms have been gradually increasing
in coverage as they move rapidly to the northeast. Latest CAMs
show this area of precipitation generally exiting the forecast
area toward sunrise with additional showers and a few
thunderstorms increasing in coverage through the day.

We could see a break in storm coverage this evening. An upper
level low pressure system over southern California this morning
will move through the Desert Southwest and approach the central
and southern Plains later tonight. Upper level diffluence will
increase over the central Plains ahead of this system. With
increasing upward vertical motion and some weak instability,
expect showers and thunderstorms to increase again overnight.

Have backed off high temperatures a few more degrees today with
considerably cloudiness and easterly upslope flow.

.LONG TERM...(Saturday through Thursday)
Issued at 409 AM CST Fri Mar 12 2021

Saturday into Saturday night is still looking on track for widespread
rain and thunderstorm development as the upper low moves out over
eastern Colorado. Gulf moisture continues to stream into the
region with 50s dewpoints pushing into western Kansas. CAPE values
increase to around 1000 j/kg or so across southwest Kansas during
the afternoon along with decent deep layer shear. This could be
enough for isolated severe thunderstorms with large hail and gusty
winds being the main threat.

Model simulated reflectivity shows a trend in the storms developing
into line segments which seems reasonable as deep layer shear
vectors become more parallel to the surface boundary over western
Kansas. This would lead to training thunderstorms and an increasing
threat for heavy rain and flooding. Storm total precipitation
amounts over 3 inches are still looking good for parts of central
Kansas. The previous shift issued a Flood Watch for portions of
south central Kansas and have extended this farther north to
include locations along the I-70 corridor.

The upper low will be occluding by Saturday afternoon and evening.
Dry air wrapping into the system will begin to shut off precipitation
over far southwest Kansas by late Saturday afternoon with this trend
continuing eastward across the remainder of southwest into central
Kansas through Saturday night. Rain and thunderstorms should be
winding down along the Highway 183-281 corridor by Sunday morning.

There will be a chance for rain or rain and snow especially across
northern sections of the forecast area on Monday as the upper low
finally moves out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM CST Thu Mar 11 2021

MVFR to IFR cigs will spread north out of Oklahoma into central
and southwest Kansas through the late night/early morning hours.
Southwest Kansas terminals should all be impacted before 12z with
the Hays terminal seeing lower cigs by mid morning. Cigs will
continue to lower into the IFR/LIFR category range through the
remainder of Friday into Friday night. Areas of light rain with
embedded showers will develop through the day. Some isolated
thunderstorms may also occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  41  57  40 /  60 100 100  90
GCK  42  39  54  35 /  50 100 100  80
EHA  53  41  59  33 /  30  90  90  40
LBL  50  41  59  33 /  50  90  90  60
HYS  44  37  53  42 /  60  90 100 100
P28  50  45  61  45 /  70 100  90  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard

In the hours before

Special weather statement, Mar 12, 1:54 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
154 AM CST Fri Mar 12 2021

KSZ076-077-086-087-120830-
Gray KS-Seward KS-Meade KS-Haskell KS-
154 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTH CENTRAL GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 230 AM CST...

At 153 AM CST, Doppler radar was tracking a strong thunderstorm near
Kismet, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kismet, Missler, Hayne and Plains.

LAT...LON 3709 10079 3727 10095 3759 10041 3737 10023
TIME...MOT...LOC 0753Z 236DEG 32KT 3724 10080

SPRINGER
Special weather statement, Mar 12, 2:29 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
229 AM CST Fri Mar 12 2021

KSZ077-078-087-120915-
Gray KS-Meade KS-Ford KS-
229 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN
MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 315
AM CST...

At 228 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Missler, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ensign, Missler and The Haggard Elev.

LAT...LON 3748 10058 3773 10012 3754 9994 3747 10008
      3747 10011 3746 10011 3730 10045
TIME...MOT...LOC 0828Z 236DEG 37KT 3742 10045

SPRINGER
Special weather statement, Mar 12, 3:33 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
333 AM CST Fri Mar 12 2021

KSZ078>081-121015-
Pratt KS-Kiowa KS-Edwards KS-Ford KS-
333 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN PAWNEE...SOUTHWESTERN STAFFORD...SOUTHERN
EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 415 AM CST...

At 333 AM CST, Doppler radar was tracking a strong thunderstorm near
Ford, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bucklin, Lewis, Mullinville, Ford, Belpre, Fellsburg, Hopewell,
Centerview and Trousdale.

LAT...LON 3766 9980 3800 9918 3800 9912 3787 9902
      3783 9902 3782 9901 3782 9899 3779 9896
      3750 9969
TIME...MOT...LOC 0933Z 239DEG 39KT 3762 9968

SPRINGER
Special weather statement, Mar 12, 4:17 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
417 AM CST Fri Mar 12 2021

KSZ066-079>081-121100-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
417 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHERN
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHERN PRATT COUNTIES UNTIL 500
AM CST...

At 417 AM CST, Doppler radar was tracking a strong thunderstorm near
Trousdale, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Iuka, Preston, Byers, Hopewell, Neola, Trousdale, Zenith and
Fellsburg.

LAT...LON 3763 9913 3780 9918 3798 9847 3783 9847
      3782 9846 3769 9846
TIME...MOT...LOC 1017Z 256DEG 39KT 3773 9907

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 6:25 PM CSTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 8 more63 hr
Mar 12, 1:54 AM CSTSpecial Weather StatementDDCSeward36 min
Mar 12, 2:29 AM CSTSpecial Weather StatementDDCGray46 min
Mar 12, 3:33 AM CSTSpecial Weather StatementDDCEdwards42 min
Mar 12, 4:51 AM CSTSevere Thunderstorm WarningDDCPratt24 min
Mar 12, 8:01 AM CSTSpecial Weather StatementDDCBarber, Clark, Comanche, Ford, Kiowa, Meade and 1 more44 min
Mar 12, 8:37 AM CSTSpecial Weather StatementDDCEdwards, Pratt, Stafford38 min
Mar 12, 9:05 AM CSTSpecial Weather StatementDDCBarber40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.